Current Suspected Overdose Deaths in Delaware for 2019: Get Help Now!


Application Open to Delaware Providers for Health Information Exchange Mini-Grants


My Healthy Community: Community-Level Health Data

Delaware.gov logo

DE Outbreak of Lung Injury Associated with E-Cigarette Use, or Vaping


The Delaware Division of Public Health continues to participate in a multi-state investigation into a national outbreak of severe pulmonary disease. As of Oct. 8, 2019, the CDC reports 1,299 probable or confirmed cases of lung injury associated with the use of e-cigarettes – also called vaping. The investigation includes such vaping-associated products as devices, liquids, refill pods, and cartridges. Those cases included 26 deaths in 21 states.

E-Cigarettes Smoke Content

This webpage will provide ongoing updates regarding the outbreak, Delaware’s response to it, and our recommendations. Delaware now has 12 cases of vaping-associated lung injury that meet the CDC’s case definition of either probable or confirmed. Sadly, in one of the cases associated with this national outbreak, an individual died. Some information about Delaware’s 12 cases:

  • 8 are male, 4 are female
  • The age range of patients is between 15 to 65 years old. *Note: This doesn’t mean the youngest is 15 and the oldest is 65, but that the patient’s ages fall within this range.
  • The average age range of the 12 patients is 30 years old
  • Eight of the individuals are from – New Castle County, two are from Kent and two are from Sussex
  • 11 of the patients report using e-cigarette products containing either THC alone – or in combination with nicotine e-cigarette products. One of the 11 reported use of THC products that included vaping medical marijuana. One of the 12 persons reported using e-cigarette products containing nicotine only.
  • There are also three additional cases under investigation.

What is Vaping-Associated Lung Illness?

As seen in this outbreak, vaping can be deadly. VAPI symptoms typically develop over a period of days, but sometimes can manifest over several weeks. Symptoms include:

Health effects of vaping on the lungs

  • Rapid heart beat (regular or irregular)
  • Shortness of breath
  • Nonproductive cough
  • Pleuritic chest pain
  • Fever
  • Chills
  • Fatigue
  • Gastrointestinal distress: nausea, vomiting, abdominal pain, diarrhea
  • Hypoxemia (abnormally low blood-oxygen level)
  • Acute or subacute respiratory failure

As in the national cases, no single product or device in Delaware has been identified in all cases, but we do know that use of vaping or e-cigarette products containing either THC alone or in combination with nicotine products is reported in most cases.

Although vaping proponents advocate that these products have helped them quit using combustible cigarettes, these products are not recognized by federal health agencies as approved smoking cessation devices. Many people falsely believe that vaping is healthier than smoking, when in fact neither is considered safe.

According to the Centers for Disease Control and Prevention (CDC), although e-cigarette aerosol generally contains fewer toxic chemicals than regular cigarettes, e-cigarette aerosol can contain harmful and potentially harmful substances, like nicotine, heavy metals like lead, volatile organic compounds, and cancer-causing agents. Additionally, some e-cigarette products contain as much nicotine as 20 cigarettes.

What is DPH Doing?

On August 20, DPH began sharing the CDC’s information on this evolving outbreak to health care providers through Health Advisory Notices (HANs). Recommendations to providers included asking them to report suspected cases to DPH for investigation. A small number of reports began coming in the next day. DPH appointed a lead epidemiologist to follow up on suspect cases, and additional epidemiologists are searching medical databases for possible cases.

On August 28, DPH started reporting cases that met the CDC case definition of "probable" to the CDC. A second HAN with updated CDC information was shared with the medical community on Aug. 30. DPH issued a press release on Sept. 9, announcing the investigation of three possible cases, and issued a follow-up release on Sept. 25. On Oct. 3, DPH held a media call to provide an update and announce Delaware’s first death associated with this outbreak.

Delaware has submitted samples of vaping devices to the FDA for testing. DPH does not have any results at this time from FDA testing.

Vaping can be hazardous to your health

We also have asked the state’s medical marijuana compassion centers to post signage advising patients to consider if vaping is the best option for their medical use, and to have a thoughtful conversation with their health care provider or compassion center staff about possibly safer alternatives to vaping.

E-Cigarettes

Recommendations for the Public

  • DPH strongly encourages people not to use e-cigarette products, particularly those containing THC, whether the THC products are legal or illegal. The use of regulated THC products has been reported in cases of severe lung injury in other states.
  • People who continue to use e-cigarette products should monitor themselves for symptoms including: coughing, shortness of breath, chest pain, nausea, vomiting, abdominal pain, and fever – and promptly seek medical attention for any health concerns.
  • People with underlying chronic respiratory conditions are particularly susceptible to increased effects or impacts of using e-cigarette products, and should stop using them immediately, or not start using e-cigarette products in the first place.

Woman walking away from cigarettes

  • Although there is risk with any vaping product, people should not buy e-cigarette products off the street and should not modify those products or add any substances that are not intended for use by the manufacturer.
  • E-cigarette products should never be used by youth, young adults, pregnant women, or adults who do not currently use tobacco products.
  • Those individuals who switched from combustible cigarettes to e-cigarettes and discontinue vaping, should not return to smoking combustible cigarettes. The Division of Public Health recognizes that there are people who have chosen to use e-cigarette products as a step-down from using combustible tobacco products, but the FDA does not recognize the use of e-cigarette products as an approved smoking cessation product.
  • Instead if you are an adult who needs help quitting tobacco products, including e-cigarettes, call the Delaware Quitline at 1-866-409-1858. Youth who smoke or vape can contact the American Lung Association’s N-O-T (Not on Tobacco) Cessation Program for teens at 1-800-LUNGUSA. The Truth Initiative also operates a text cessation program for youth. To participate, text "DITCHJUUL" to 887-09.
  • If you are using vape-/e-cigarette products with THC for medical purposes, contact your health care provider and have a conversation about potentially safer alternatives for you.
  • If you are vaping illegal THC products and need help stopping the use of marijuana, contact the Division of Substance Abuse and Mental Health’s Crisis Line. In New Castle County, the number is 1-800-652-2929 and in Kent and Sussex counties, it is 1-800-345-6785.

For Health Care Providers

DPH and the CDC recommend health care providers:

  • Report cases of lung injury of unclear etiology and a history of e-cigarette or vaping product use within the past 90 days to DPH at 1-888-295-5156. Reporting of lung injury cases may help the CDC and state health departments determine the cause of these lung injuries.
  • Screen all patients for e-cigarette or vaping product use, including nicotine and THC containing products.

View additional recommendations here: https://www.cdc.gov/tobacco/basic_information/e-cigarettes/severe-lung-disease/healthcare-providers/index.html

Medical Professional

For the coming flu season, CDC recommends that clinicians strongly consider respiratory infections such as influenza, as well as lung injury associated with e-cigarette use, or vaping, in all patients presenting with respiratory symptoms and a history of e-cigarette use, or vaping.

Clinicians are further advised that it may not be possible to distinguish definitively between respiratory infection and lung injury associated with use of e-cigarettes, or vaping, using available testing. Therefore, therapy directed at both may be necessary. Decisions on the initiation or discontinuation of treatment should be based on specific clinical features and, when appropriate, in consultation with specialists.

DPH also asks that providers download this poster (Spanish available too) and place it in their waiting and patient rooms as space allows:

CDC Lung Injury posterCDC Lung Injury poster in Spanish
























Resources:

Additionally, providers can remain informed about the latest updates via the CDC’s lung injury webpage: https://www.cdc.gov/lunginjury.

The risks of e-cigarette use: https://dhss.delaware.gov/dhss/dph/index.html



Download Adobe Acrobat Reader Please note: Some of the files available on this page are in Adobe PDF format which requires Adobe Acrobat Reader. A free copy of Adobe Acrobat Reader can be downloaded directly from Adobe . If you are using an assistive technology unable to read Adobe PDF, please either view the corresponding text only version (if available) or visit Adobe's Accessibility Tools page.



+